[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.112.64. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 8, 1934

THE THERAPY OF THE COOK COUNTY HOSPITAL

JAMA. 1934;103(10):749-750. doi:10.1001/jama.1934.72750360002011

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

THERAPY OF BARBITURATE POISONING  In barbiturate poisoning the phenomena of excitation, even up to tonic spasms and trismus, are rare. They are present only after relatively small toxic dosage. Recovery is the rule. Heroic administration of sedatives in such cases with excitation may cause death.Usually the patient arrives at the hospital in coma, with the reflexes and pupillary reactions retained or even exaggerated. While the barbital pupil is usually dilated with normal or slightly delayed pupillary reaction (and it is small and reactionless only in extreme cases), the pupil of morphine poisoning is generally small and becomes dilated only shortly before death. A test for barbital in the urine that clinches the diagnosis is made by acidifying it and shaking out with ether, which leaves, on evaporation, large crystals that melt at 190 C.The fatal dose is, in general, from fifteen to thirty times the therapeutic dose. The

First Page Preview View Large
First page PDF preview
First page PDF preview
×